Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 367, NWS Morristown, TN

July 28, 2006Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 2006, 4:59 PM EDT for Polk County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 4:59 PM EDT (20:59 UTC)
Expired
Jul 28, 2006, 6:00 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282059
SVRMRX
TNC139-282200-
/O.NEW.KMRX.SV.W.0367.060728T2059Z-060728T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 600 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CONASAUGA...OR ABOUT 9
  MILES SOUTH OF BENTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKSVILLE BY 505 PM EDT
  7 MILES NORTHWEST OF BIG FROG MOUNTAIN BY 510 PM EDT
  ARCHVILLE AND 6 MILES SOUTHEAST OF RELIANCE BY 520 PM EDT
  TURTLETOWN BY 540 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3510 8482 3493 8472 3508 8429 3528 8441

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 282135
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI JUL 28 2006

TNC139-282200-
/O.CON.KMRX.SV.W.0367.000000T0000Z-060728T2200Z/
POLK TN-
535 PM EDT FRI JUL 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR POLK COUNTY...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TURTLETOWN...OR ABOUT
7 MILES NORTH OF DUCKTOWN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLETOWN BY 540 PM EDT

LAT...LON 3510 8482 3493 8472 3508 8429 3528 8441

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI JUL 28 2006

.SHORT TERM (TONIGHT AND SATURDAY)...SCATTERED THUNDERSTORMS HAVE
DEVELOPED GENERALLY ALONG THE CUMBERLAND PLATEAU THIS AFTERNOON.
THESE STORMS WILL TRACK TO THE NORTHEAST THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING. THE AIR MASS OVER THE MRX CWA IS WEAKLY
UNSTABLE WITH DECENT LOW LEVEL MOISTURE AND THERE IS THE POTENTIAL
FOR A FEW OF THE STORMS TO REACH STRONG TO SEVERE LEVELS. THIS LINE
OF STORMS IS THERMALLY DRIVEN AND SHOULD SIGNIFICANTLY WEAK WITH THE
APPROACH OF SUNSET. HOWEVER...THERE IS A BAND OF SHOWERS AND TSTORMS
THAT WILL PUSH INTO THE AREA THIS EVENING AND OVERNIGHT. THESE HAVE
FORM IN ADVANCE OF A TROUGH OF LOW PRESSURE MOVING TOWARD THE AREA.
THE BAND SHOULD PROVIDE A WIDER AREA OF COVERAGE. PRECIP WILL LINGER
INTO SATURDAY MORNING WITH HIGH PRESSURE AND A SLIGHTLY DRIER AIR
MASS BEGINNING TO MOVE IN LATE SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS ARE IN GOOD
AGREEMENT THAT DEEP MOISTURE WILL MOVE EAST AND SOUTH OF THE
FORECAST AREA BY SUNDAY. HOWEVER...LOW LEVEL MOISTURE AND A SLIGHTLY
UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...AS A
LARGE BERMUDA HIGH CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO
DOMINATE THE SOUTHEAST REGION. AS A RESULT...EXPECT A TYPICAL
SUMMERTIME PATTERN OVER THE FORECAST AREA WITH ISOLATED DIURNALLY-
DRIVEN CONVECTION EACH DAY NEXT WEEK. AS FOR TEMPS...HAVE GENERALLY
FOLLOWED A PERSISTENCE FORECAST WITH SLIGHTLY ABOVE NORMAL TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  87  72  90 /  60  60  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  86  71  90 /  60  50  30  30
OAK RIDGE, TN                       72  86  71  90 /  60  50  30  30
TRI CITIES AIRPORT, TN              68  84  66  88 /  60  50  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jul 28, 10:30 AM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT FRI JUL 28 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1030 AM EDT (930 AM CDT) FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS THE REGION BY TONIGHT.
AS A RESULT...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN SOME FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON SATURDAY WITH A FEW
THUNDERSTORMS. OTHERWISE...ONLY A FEW ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY FOR RAINFALL
REPORTS.

DMG

In the hours before

Special weather statement, Jul 28, 2:22 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI JUL 28 2006

TNZ013-281915-
CAMPBELL-
222 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING CAMPBELL COUNTY...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LA FOLLETTE....MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 2:45 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUL 28 2006

TNZ098-281915-
MARION-
145 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING MARION COUNTY...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WHITWELL TO JASPER....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 3:01 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI JUL 28 2006

TNZ098-282000-
MARION-
201 PM CDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING MARION COUNTY...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITWELL....MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 3:04 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT FRI JUL 28 2006

TNZ037-282000-
UNION-
304 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING UNION COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MAYNARDVILLE....MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 3:13 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT FRI JUL 28 2006

TNZ081-082-282000-
BLEDSOE-SEQUATCHIE-
213 PM CDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING BLEDSOE AND SEQUATCHIE
COUNTIES...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DAYTON TO 8 MILES SOUTH OF DUNLAP....MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Special weather statement, Jul 28, 3:17 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT FRI JUL 28 2006

TNZ036-282000-
ANDERSON-
317 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON....MOVING NORTHEAST AT
35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:31 PM EDTSevere Thunderstorm WarningMRXAnderson29 min
Jul 28, 4:09 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane66 min
Jul 28, 4:24 PM EDTSevere Thunderstorm WarningMRXGrainger51 min
Jul 28, 4:26 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe64 min
Jul 28, 4:35 PM EDTSevere Thunderstorm WarningMRXHamblen, Hawkins55 min
Jul 28, 4:51 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier54 min
Jul 28, 5:15 PM EDTSevere Thunderstorm WarningMRXGrainger30 min
Jul 28, 5:24 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan66 min
Jul 28, 5:37 PM EDTSevere Thunderstorm WarningMRXSequatchie20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.